Prednisone tapering withdrawals - Scleroderma & Ray...

Scleroderma & Raynaud's UK (SRUK)

9,019 members4,393 posts

Prednisone tapering withdrawals

Goldyukr
Goldyukr

Hello everyone. I suffer from overlap autoimmune - myositis with secondary neuromuscular junction dysfunction, small fiber neuropathy, erythromelalgia and vessel wall instability that mimics raynauds... I've been on prednisone for 2-1/2 years but finally convinced my neurologist to introduce a prednisone-sparing agent back in June (azathioprine). I'm so thrilled that it seems to be working! So this week I've started slowly tapering down on prednisone from 17.5 to 15 mg. I felt so horrible last night - terrible tremors, felt like my insides were on fire, nauseous, pain... Could others share their experiences of how they were affected, for how long and anything that helped? Thanks!

5 Replies
oldestnewest

hello there, if you have been on pred for 2 1/2 years then 2.5mg might be too big a jump for your system. I am assuming you are doing it this way because the tablets come in 2.5mg doses (you can get 5mg, 2.5mg and 1mg, the latter is helpful for reducing). What can happen is that when you take pred then your adrenal glands may stop producing their own cortisol and become dependent on the artificial stuff that the tablets provide. You need to come down very slowly to see if your own system can kick back in. It might be better to alternate between doses of 17.5 and 15 on alternate days to start with. or to go down to 16mg using a combination of 3x 5mg tablets and one 1mg tablet.

You really need to do this very gradually and with the support of your GP/Rheumatologist. But, you do also need to listen to your own body, which sounds like it is telling you that it is a bit too much too soon. This is a tricky one, but try not to get too anxious about the situation because that means you will need more cortisol and this will make coming off more difficult. I am in a similar situation to you so I completely understand your difficulty. I am on 10-11mg daily, and have been on this for 7 years. I have tried to get down but I seem to be stuck. I don't get symptoms like you though. I just feel really fatigued and end up with more rashes and joint inflammation.

Hope that helps a bit.

All my best

Lucy xxx

Goldyukr
Goldyukr in reply to LucyJean

Thank you so much for your advice. It’s so nice to hear from someone with experience. I like the idea of alternating. I found a neat schedule online yesterday that slowly reduces over several weeks with alternating like you mentioned. My doctor said there weren’t 1 mg tablets but I thought there were. I will ask again. Take care and I hope you can find a way to reduce as well.

Hidden
Hidden

Goldyukr

What an enlightened Neuro. Is this in the UK if you don't mind me asking this?

Thank you.

Goldyukr
Goldyukr in reply to Hidden

No US. Florida

Hidden
Hidden in reply to Goldyukr

Nice and warm 😊

You may also like...